Young Patients and the Vaping Epidemic

By Riley Stanton, CAFP Communications and Marketing Intern

Vaping in middle and high school students dramatically increased during 2017 and 2018. By 2018, data from the FDA and CDC showed that in the past month, 1 in 5 high school students and 1 in 20 middle school students used an e-cigarette or vaping device. This relatively new form of substance use is appealing to young people and has been the most popular tobacco product among youth for the past 5 years. Its popularity is due to not only the controversial “kid-friendly” flavors available such as mango, strawberry, watermelon, and crème, but also the opportunity it presents to discretely use the product in classrooms or bathrooms. What youth, and many adults, do not understand is a single “pod” or “cartridge” of the well-known JUUL brand can contain the same amount of nicotine as a pack of cigarettes. These are not harmless products; they contain highly addictive substances as well as potentially fatal additives.

As we experience this increase of epidemic proportions, 805 new cases of a dangerous vaping-related pulmonary illness and its 12 associated deaths have emerged, 38% of the patients are under 21 years old. The CDC reports that patients experience a range of symptoms including coughing, shortness of breath or chest pain, fatigue, fever, and abdominal pain or other GI symptoms. These symptoms can develop over just a few days or several weeks.

Although black-market cartridges containing THC and nicotine products were reported in many of the recent lung-injury cases, a single ingredient or product line has yet to be linked to the outbreak. The FDA is working to identify the chemical or chemicals responsible by analyzing samples of vaping cartridges used by patients across the country. These samples contain pesticides, opioids, heavy metals, and other poisons or toxins in addition to the nicotine or THC one would expect. Any product, even those from reputable distributors, could include dangerous ingredients, especially to young lungs.

The device marketed as a safer alternative to smoking cigarettes is quickly being recognized as potentially fatal with as little as one use. The long-term impact of vaping has yet to be fully realized, but what we do know is young people who became ill from vaping are reporting long-term effects after being discharged from the hospital; they need supplemental oxygen, tire quickly, and are unable to participate in athletics. Youth and their parents need to be made aware of the potential long-term quality of life damages from brief or intermittent vaping.

If you have patients of any age experiencing symptoms and have a recent history of using these products, obtain a detailed account of the substances they have used and where they bought it to report to your local health department and CDC. When possible, collect samples of the products used and submit them to the CDC for analysis. Until an official cause of the outbreak is determined, all vaping products should be considered dangerous and adult patients who use vapes or e-cigarettes instead of smoking cigarettes should be carefully monitored for the reported symptoms.

For more detailed information and up-to-date information, visit the FDA and CDC websites linked below:

https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease/healthcare-providers/index.html

https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html

https://www.fda.gov/news-events/public-health-focus/lung-illnesses-associated-use-vaping-products

Leave a Reply

Your email address will not be published. Required fields are marked *